MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the deviation of the screw was detected by the surgeon after placement with x-ray images before finalizing the surgery, and the screw was replaced successfully with navigation at the very same surgery.The outcome of the surgery was successful as intended.There was no harm or negative effect for the patient due to the screw placements, nor for the prolonged anesthesia (of ca.10 minutes).There was also no direct (or increased) risk of harm to a critical structure due to the screw placements.The surgeon specified the disc space that was invaded by the distal tip of the screw was the area where he was operating for the olif where he was anyway resecting tissue to be replaced by an implant.There are no (further) medical/surgical remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the inaccurate screw placement at left l5, resulting in approximately 5 mm of the screw's distal tip entering into the disc space, was a movement of the patient reference array due to an insufficiently rigid fixation and/or inadvertent forces applied after patient registration was performed.The schanz screws were not optimally inserted into the bone and had a limited section of bone to hold, which can affect the ability to achieve the most optimally secure fixation of the patient reference.The placement of the 2-pin fixator (interface between schanz screws and reference array) was very close to and possibly touching the patient anatomy.Although compatible schanz screws were used at this procedure, the patient had very deep soft tissue that likely made it difficult to achieve an ideal patient reference fixation.A suboptimal fixation of the patient reference (of schanz screws and/or 2-pin fixator and reference array) can increase the potential for unintended reference array movement during the procedure and cause navigation inaccuracies.Further, a relatively small skin incision for the initial left l5 screw placement (minimally invasive approach) had put increased strain on the patient reference - as acknowledged by the surgeon - and the push/pull forces of the surrounding skin and soft tissue on the patient reference during use of the screwdriver at left l5 resulted in movement of the patient reference array.Movement of the reference array relative to the patient anatomy results in an inaccurate display of tracked instruments on the registered patient image in navigation compared to their actual positions on the patient anatomy that cannot be compensated by the navigation software.Apparently, the resulting deviation in the navigation display was not recognized by the user with the necessary thorough navigation accuracy verification throughout the procedure before or while using the navigated non-brainlab screwdriver during the initial screw placement at left l5.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the spine for an l4-l5 oblique lumbar interbody fusion (olif) with planned placement of two unilateral left-sided pedicle screws and an interbody cage, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: positioned the patient in lateral position on the or table.Attached the navigation reference array to the posterior superior iliac spine (psis) drilling two schanz screws into the bone, to which the brainlab 2-pin fixator and navigation reference array were attached.Performed an intraoperative ct scan and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative ct scan imported into and used by the navigation).Calibrated a non-brainlab tap and screwdriver to the navigation, and accepted the accuracy of the calibration to proceed.Created a pilot hole in left l4 using the navigated brainlab drill guide and stored the trajectory of the drill guide to the navigation.Prepared a path in the pedicle of left l4 using the navigated non-brainlab tap, and placed the screw down the path using the navigated non-brainlab screwdriver.Repeated this process of using the drill guide, tap, and screwdriver to place the screw in the pedicle of left l5.Placed the interbody cage without navigation and performed a lateral x-ray image and determined that the left l5 screw was placed slightly superior to its intended position and its distal tip had entered the disc space.Removed the left l5 screw and enlarged the incision at left l5.Performed an intraoperative ct scan and verified and accepted the automatic registration of the current patient anatomy to the navigation.Prepared the path in the pedicle of left l5 using the navigated non-brainlab tap, and placed the screw down the path using the navigated non-brainlab screwdriver.Confirmed all screw placements were correct using x-ray images and completed the surgery.According to the surgeon: the deviation of the screw was detected by the surgeon after placement with x-ray images before finalizing the surgery, and the screw was replaced successfully with navigation at the very same surgery.The outcome of the surgery was successful as intended.There was no harm or negative effect for the patient due to the screw placements, nor for the prolonged anesthesia (of ca.10 minutes).There was also no direct (or increased) risk of harm to a critical structure due to the screw placements.The surgeon specified the disc space that was invaded by the distal tip of the screw was the area where he was operating for the olif where he was anyway resecting tissue to be replaced by an implant.There are no (further) medical/surgical remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11388724
Report Number8043933-2021-00014
Device Sequence Number17184267
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71116A
Device Lot NumberSW V.2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2021
Initial Report FDA Received Date02/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;